Long-term SSRI worries

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

smittythepig
Regular Member


Date Joined Nov 2006
Total Posts : 74
   Posted 7/19/2007 10:45 AM (GMT -6)   
I was just reading some transcripts from interviews with Charles Shipko (a doctor who has published much and written for CNN before). He expresses much concern about using SSRIs for longer than 6-12 months. I have been on zoloft 10 years now (with a small period of time recently where I was on Lexapro) and am wondering if the problems I am having lately are due to SSRI poop-out or possibly even damage done by the meds. It's making me also wonder if i've done any long-term damage and I am considering possibly trying to wean off of zoloft completely.
 
Shipko suggests that there are no long-term studies (despite the fact these meds have been widely used for over a decade) available that show effects longer than 2 years, and the 2-year study was not even about health effects so much as whether or not the meds continued to be helpful. He mentions possible Parkinson's, "treatment emergent depression" (which i think is depression actually caused by long-term use), morphological changes in synapses, heart problems, and overall worsening of general health.  
 
My PCP when I was 21 gave me the zoloft and said it should be fine to take it indefinitely, which I have bascially done. he's very conservative and does not prescribe medication of any kind lightly. I don't know if his opinion has changed because I haven't gone to him in a long time. But I wonder.
 
Does anyone have anything to add (facts/opinions) on this topic? I am leaving for a psych appt in a minute and will bring this up with her. Do you think long-term use could possibly cause more problems than it solves? and if I go off can I expect a year or more of withdrawal symptoms wsince i've been on them so long?
 
Thanks.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 7/19/2007 11:50 AM (GMT -6)   

I have not read the article but it sounds like this Dr. has done his research.

I would certainly bring up this information at your appointment today. Also I am sure we will all be interested to hear what you find out.

thanks for bringing this up.


Respectfully
Kitt
 
Moderator Anxiety ~ Panic Disorders
*~* Not a mental health professional at all *~*

Dx: Anxiety/Panic, Depression 
______________________________________________________
"If you doubt you can accomplish something, then you can’t accomplish it. You have to have confidence in your ability, and then be tough enough to follow through.” 
~Rosalyn Carter


smittythepig
Regular Member


Date Joined Nov 2006
Total Posts : 74
   Posted 7/19/2007 1:18 PM (GMT -6)   
well, i spoke at length with the nurse who i use for prescriptions (she's actually better than my psychologist in the sense that he's really only interested in talking casual and has very little input in terms of actually doing anything specific, which can be frustrating).

she's going to come up with several options for me based upon what I told her. one would be a withdrawal schedule if I choose to go that route, another would be a plan that includes continuation on this medication plus some recommended additional therapies like CBT, etc.

She said she understands my concerns about being on the same medication (zoloft) for a long period of time. she doesn't have any detailed info on the long-term effects I mentioned, though she did point out that prozac has been on the market for 40 years.

our initial plan is that i will try to up my dosage from 200mg a day to 250 just to see if there is a benefit. if not, that would maybe be some additional evidence that perhaps the zoloft has kind of pooped out for me and that it might help to go off it or try something else. she said there is no harm trying because once it poops out no amount will really make much of a difference. and she said that even though 250 is above the normally recommended max, there are many people who have taken even more and 250 is by no means excessive. she pointed out the some people are on 12.5mg per day for years and do great while others don't see a difference until they reach 200 or more (which was my case initially). so i shouldn't be too worried about trying an increase. because of the enormous changes in my life in the last year i may simply be helped by a stronger dose. i know one forum member who did this with success.

so we'll see. i didn't really get an answer to the question of long-term ssri usage, though. still a bit worried about that, but no one seems to have the answer. i think, though, that i should be in a better frame of mind before i try and withdraw. i would like to be feeling better for a while before trying that. of course the problem with that is that once you feel better you aren't motivated to do something that might make you feel worse and your thinking changes to "how bad could it be if i feel fine?" sigh...

at least with the number of people taking these meds these days, if i do end up doing long-term damage i certainly won't be alone ;-)

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 7/19/2007 1:33 PM (GMT -6)   

Hi,

I am glad you got to discuss your concerns however you wrote:

"she did point out that prozac has been on the market for 40 years."

Prozac has been on the market since 1988, not 40 years, only 19 years.

I agree with the plan to try an increase your dose and if no  results, I would look at one of the newer meds, Lexapro, or Cymbalta. Of course I am not a professional so that will be your decision.

Stay with us and keep posting.


Respectfully
Kitt
 
Moderator Anxiety ~ Panic Disorders
*~* Not a mental health professional at all *~*

Dx: Anxiety/Panic, Depression 
______________________________________________________
"If you doubt you can accomplish something, then you can’t accomplish it. You have to have confidence in your ability, and then be tough enough to follow through.” 
~Rosalyn Carter


janetlee
Veteran Member


Date Joined Mar 2006
Total Posts : 1986
   Posted 7/19/2007 11:31 PM (GMT -6)   
All I can say is that from a personal point of view, I'll have to stick with my meds. I was on zoloft for 12 years and it did poop out. I am now on Paxil CR. What may the long term possibilities be? I dunno, but I'm just trying to take my life one day at a time. That's all I can handle. The "what ifs" and such would drive me crazy if I started dwelling on it.
If you feel that you'll do better coming off the meds, then I say you should go for it, but please do it slowly. Only you know what's best for you! :)
Take care!
janet
Yesterday's dead
Tomorrow's unknown
Today is here
And soon will be gone.
Use it wisely
Before it's too late
Remember to love
And forget to hate.
janet


smittythepig
Regular Member


Date Joined Nov 2006
Total Posts : 74
   Posted 7/20/2007 9:19 AM (GMT -6)   
thanks, janet. by the way, how did you know the zoloft gave out on you? did you go through a more stressful time and weren't able to function well, or were things in your environment the same but you started having issues anyway? did you up your dose at all to try and overcome the poop out? and is the paxil working as well for you as the zoloft? thanks!

janetlee
Veteran Member


Date Joined Mar 2006
Total Posts : 1986
   Posted 7/20/2007 11:29 AM (GMT -6)   
Hi Smitty!
I was on zoloft for depression and GAD. My GAD came back with a vengeance and I started doing online research and talking to the nice peeps here and so I suggested it to my doctor. I wasn't given a higher dosage of zoloft (I was on 200mg) like has been suggested for you. I've been thru the mill the past year and a half! The Paxil has been a great help, but the last week or so has been a hard one for me...my IBS has revisited me, I'm feeling depressed and a bit anxy. I hope it will pass soon.
There are a number of SSRIs that may help you and even an SNRI (Effexor). I am always of the mind that if one doesn't work, I'm willing to try another!
janet
Yesterday's dead
Tomorrow's unknown
Today is here
And soon will be gone.
Use it wisely
Before it's too late
Remember to love
And forget to hate.
janet


smittythepig
Regular Member


Date Joined Nov 2006
Total Posts : 74
   Posted 7/20/2007 11:43 AM (GMT -6)   
thanks, and best of luck with the recent 'ebb,' which is just part of the ups and downs of life!
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 27, 2016 5:26 AM (GMT -6)
There are a total of 2,694,610 posts in 297,518 threads.
View Active Threads


Who's Online
This forum has 152172 registered members. Please welcome our newest member, xianpark11.
213 Guest(s), 4 Registered Member(s) are currently online.  Details
Ny82, bluesharp, Odhgert, reminder


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer